OK, I am starting to look like I am nine months pregnant! I have had a distended stomach prior to the back surgery. I thought it would be something that would just go away, but here we are weeks later and it still is HUGE!
Not only is the stomach gross to look at, but it is also extremely uncomfortable. The only way I can describe it is that it feels like I ate way too much and didn’t stop there. When I was in the hospital I was very concerned and had an ultrasound and X-Ray completed. The ultrasound didn’t show anything alarming with inflammation of the pancreas (which is what the doc was on the lookout for). The X-Ray didn’t show much either except for that I am constipated, which is to be expected from all of the pain medication that I am taking. To help combat this, I am on two stool softeners, and two laxatives! I’m not sure what else I can take! My body hurts from heading to the bathroom every 15 minutes!
I have heard several times from the docs that they believe that the distention could be from the steroids that I am taking (Decadron). I think I read somewhere that the Decadron is 20x stronger than Prednisone (another steroid) which is pretty hard core. I have heard that typically the steroids cause a redistribution of fat cells and cause weight gain from increased appetite and fluid retention. Some refer to this as the “moon face” or stomach that is common in cancer patients. I can DEFINITELY attest to the increased appetite and cravings for sugary foods. I have never before been into sweets much, but now it’s like I can’t get enough cookies, chocolate, fruit, candy, etc. In the past, I always craved salty food like chips and salsa. I think a good portion of this had to do with the alcohol I was consuming, and you gotta admit, there is nothing like a fat, juicy, salty, burrito when you are hung over. Anyhow, I keep telling myself that as soon as I start chemo again I won’t be up for eating much, so it’s kind of like I am “preparing for battle”!
This morning Debra and I went for a walk around the Biltmore hills.